Pennsylvania, 2017

Hail and Damaging Winds in Pennsylvania, April 27, 2017

April 27, 2017 · NWS PBZ · 8 events in 4 counties and zones

A weak cold/occluded front was the trigger for isolated strong to severe storms in the evening of the 27th. While strong shear was present, instability was rather limited due to rather unimpressive dew points and lingering cloud cover, which supported a low risk for widespread severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A weak cold/occluded front was the trigger for isolated strong to severe storms in the evening of the 27th. While strong shear was present, instability was rather limited due to rather unimpressive dew points and lingering cloud cover, which supported a low risk for widespread severe. Damaging wind gusts and downed trees were the main impacts, but some small hail was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 27, 5:44 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 27, 5:44 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
644 PM EDT Thu Apr 27 2017

.SYNOPSIS...
Warm weather will be interrupted by evening showers and storms
with a weak front.

&&

.NEAR TERM /THROUGH FRIDAY/...
Minor changes made early this evening to fine tune timing of
showers and storms along with hourly temperature trends.
Some isolated strong storms have been observed but there just
is not enough instability to balance out the shear. Expect any
further thunderstorm development to trend weaker in general as
the evening continues. Previous discussion follows..

The weak cold/occluding front will progress rapidly eastward
and across the Upper Ohio Region this evening. Showers and
storms are expected to intensify/expand in coverage given the
destabilizing boundary layer, especially over areas east of a
Dubois to Parkersburg line where peak heating will drive
temperature toward the mid 80s.

Despite impressive deep layer shear, the area has been limited
to a "marginal" severe risk. This seems appropriate given
instability limitations imposed by sub 60 dewpoints and a plume
of warmer mid level air advecting along the advancing front.

The primary severe threat still looks to be from damaging wind
via short, but isolated bowing segments.

Passage of the front will herald diminished convection as the
evening progresses.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
Dry weather returns Friday with high pressure. Any cooler air
behind today's front will be quickly ejected to the north as
strong warm air advection takes over.

Eastern ridge will try to build late Friday, but will be shunted
by a series of upper level waves which will ride over the top of
the rising heights. These wave will bring showers and storms
back to the area late Friday night and Saturday. Seeing
discrepancies in models solutions on Saturday with the position
and timing of the shortwaves. Have leaned toward a more
northern track, which complies with slowly rising 500mb heights
on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A warm, but active pattern is figured for the remainder of the
weekend into early next week as a few shortwaves will cross in
continued moist southwest flow along the front. The associated
trough if forecast to lift out as a closed upper low digs over
the Great Lakes by Monday, pushing a fairly strong front across
the Upper Ohio. Given projections of system strength, the
amount of moisture, and a possibly negative tilt to the upper
trough, strong storms appear possible. Behind this system,
quieter weather and seasonable temperatures are expected into
the middle of next week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions largely expected outside of any brief MVFR
restrictions associated with scattered thunderstorms along a
cold front crossing this evening. Stronger thunderstorms could
generate strong wind gusts.

Expect VFR conditions to be restored in the wake of the front
along with winds shifting from southerly to westerly rather
abruptly. Tonight, west-northwest flow cloud bring in some MVFR
stratocu, but this looks most favorable for the far northern
ports of DUJ/FKL.

.Outlook...
Occasional restrictions are possible this weekend along a
stalled frontal boundary. Better restriction chances arrive with
a strong cold front Sunday night into Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 27, 3:19 AM EST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Thu Apr 27 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging wind gusts and large hail are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 27, 4:02 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT THU APR 27 2017

OHZ039-040-049-050-058-059-272145-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-
502 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 501 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 55 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Cadiz...                          Freeport...
Antrim...                         Hopedale...
Scio...                           Jewett...
Amsterdam...                      Holloway...
Bloomingdale...                   Unionport...
Tippecanoe...                     Piedmont...

This includes  Interstate 70 in Ohio between mile markers 193 and
198.

LAT...LON 4001 8130 4014 8147 4058 8099 4040 8074
TIME...MOT...LOC 2101Z 223DEG 49KT 4014 8132

07
Local storm report, Apr 27, 5:11 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     BERGHOLZ                40.52N  80.88W
04/27/2017                   JEFFERSON          OH   911 CALL CENTER

            TREE DOWN BLOCKING STATE ROUTE 164

&&

EVENT NUMBER PBZ1701344

XX
Special weather statement, Apr 27, 6:37 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
737 PM EDT THU APR 27 2017

OHZ049-050-059-PAZ020-029-WVZ001>003-280000-
Jefferson-Harrison-Belmont-Beaver-Washington-Brooke-Ohio-Hancock-
737 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 736 PM EDT, a strong thunderstorm was located 7 miles southeast of
Cadiz, moving northeast at 50 mph.

Wind gusts up to 50 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Martins Ferry...                  St. Clairsville...
Cadiz...                          Wellsburg...
West Liberty...                   Avella...
Clearview...                      Toronto...
Wintersville...                   Mingo Junction...

LAT...LON 4009 8092 4025 8103 4059 8055 4022 8025
TIME...MOT...LOC 2336Z 242DEG 42KT 4021 8089

07
Local storm report, Apr 27, 7:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             MINGO JUNCTION          40.32N  80.61W
04/27/2017  M0.88 INCH       JEFFERSON          OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701345

07

The radar

The Pittsburgh radar (KPBZ), 22 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 27, 7:10 PM EST
Where
Washington County, 0.53 mi E of Burgettstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.380, -80.390

State official trees down in Smith Township.

Hail, Allegheny

When
April 27, 7:40 PM EST
Where
Allegheny County, 1.48 mi SSE of Bayne
Measured
0.75 in hail
Reported by
Public
Coordinates
40.580, -80.110

Thunderstorm Wind, Allegheny

When
April 27, 7:40 PM EST
Where
Allegheny County, 1.48 mi SSE of Bayne
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.580, -80.110

The public reported large limbs brought down by thunderstorm wind.

Hail, Allegheny

When
April 27, 7:44 PM EST
Where
Allegheny County, 1.38 mi S of Wexford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.610, -80.050

Hail, Butler

When
April 27, 7:45 PM EST
Where
Butler County, 1.26 mi WSW of Ogle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.690, -80.120

Hail, Butler

When
April 27, 8:05 PM EST
Where
Butler County, 0.69 mi S of Silverville
Measured
1 in hail
Reported by
Public
Coordinates
40.690, -79.720

Hail, Butler

When
April 27, 8:05 PM EST
Where
Butler County, 0.52 mi W of Silverville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.700, -79.730

Thunderstorm Wind, Armstrong

When
April 27, 8:13 PM EST
Where
Armstrong County, 1.48 mi SSW of Slate Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.750, -79.640

The public reported large tree branches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695908, 695903, 695910, 695904, 695905, 695906, 695907, 695911.